Causes of Abdominal Pain After having Diarrhea

Dear Ask The Doctor:  For a couple of days last week, I had been experiencing constant stomach pain which it ends almost every time with diarrhea. The pains comes randomly and sometimes really unbearable. But it all stopped two days ago, however, it left me behind a consistent pain at the stomach, near the belly button. I'd figured the case may be too little to consult a doctor but I'm worried nonetheless. Much thanks!
 

Dear Patient:  Diarrhea in adults is usually self-limiting. However, significant electrolyte abnormalities may follow. Potassium, in particular, may decrease in diarrhea. Potassium is an important electrolyte in the involuntary movements of the intestine. When it decreases or gets depleted, the intestines may become distended and can cause abdominal pain. Also, after diarrhea, the superficial layer of cells are sloughed off so the intestines may be more sensitive than usual. It may take time for the cells to regenerate. You may want to try Gastrolyte (adult version of Pedialyte) or other oral rehydrating solutions. Instructions are written on the package and are very simple. If this is too distasteful for you, try having at least 1-2 bananas per meal. Banana is also high in potassium and may help with your problem. Congee (rice porridge) has also been proven to improve diarrhea symptoms. If your symptoms persist for a few more days or weeks, I would still suggest you visit a doctor. I do hope you get well soon. Take care.

Please login or signup to post comments!

@ASKTHEDOCTOR ON TWITTER
@ASKTHEDOCTOR
Official Question Provider for